Pinned 0 times. Top Pages

FDA Warning on Codeine and Breastfeeding

    On August 17th, 2007 the U.S. Food and Drug Administration (FDA) issued a warnig because it is concerned that nursing infants may be at increased risk of morphine overdose if their mothers are taking codeine and are ultra-rapid metabolizers of codeine.

    The FDA today warned breastfeeding mothers who take codeine for after-birth pain to carefully watch their babies for signs of life-threatening drug side effects.

    Normally, the body slowly turns codeine into morphine, a pain-relieving narcotic. But ultra-fast metabolizers get a real jolt of morphine -- and so do their breastfed babies.

    "Infants of nursing mothers taking codeine may have increased risk of morphine overdoes if their mothers are ultra-rapid metabolizers of codeine," says Sandra Kweder, MD, deputy director of the FDA's office of new drugs.

    The agency has reviewed all available information on this subject since a medical journal reported the death of a 13-day old breastfed infant who died from morphine overdose. The morphine levels in the mother's milk were abnormally high after taking small doses of codeine to treat episiotomy pain. A genetic test showed that the mother was an ultra-rapid metabolizer of codeine.

    "Our best advice to physicians prescribing codeine-containing products to nursing mothers is to prescribe the lowest dose needed for the shortest amount of time," said Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA's Center for Drug Evaluation and Research. "And nursing mothers should always consult their physicians before taking any codeine containing products."

    You can read the full report HERE